Montana, 2015

Winter Storm in Montana, February 20 to 21, 2015

February 20 to 21, 2015 · NWS BYZ · 3 events in 3 counties and zones

A moist upslope flow brought heavy snow to the Beartooth/Absaroka Foothills.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist upslope flow brought heavy snow to the Beartooth/Absaroka Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 20, 9:12 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 20, 9:12 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
912 AM MST FRI FEB 20 2015

.UPDATE...

CURRENT FORECAST AND WINTER STORM WARNINGS REMAIN IN GOOD SHAPE.
HAVE ONLY MADE A SLIGHT UPDATE TO LOWER HIGH TEMPERATURES SLIGHTLY
TODAY. ALTHOUGH A COLD FRONT WILL MOVE THROUGH THIS AFTERNOON
USHERING IN GUSTY NORTHWEST TO NORTH WINDS...MIXING AHEAD OF THE
COOLER AIR LOOKS LIMITED. GIVEN EXTENSIVE CLOUD
COVER...TEMPERATURES ARE NOT EXPECTED TO RISE TOO MUCH MORE FROM
CURRENT READINGS SO HAVE LOWERED FORECASTED HIGHS FOR TODAY ABOUT
3 DEGREES OR SO. HOOLEY

&&

.SHORT TERM...VALID FOR TDY AND SAT...

BROAD NORTHWEST FLOW ALOFT OVER OUR REGION WITH A TROUGH TRACKING
INTO THE ROCKIES. MAIN 500MB HEIGHT FALLS ARE TRACKING SOUTH
THROUGH IDAHO AND COLDEST AIR STILL OVER NORTH CENTRAL IDAHO. BEST
JET DYNAMICS ARE ALSO GENERALLY SOUTH OF OUR FORECAST AREA AT
PRESENT. HOWEVER...WE ARE SEEING SOME VORTICITY ADVECTION WITH
ENOUGH INSTABILITY FOR SCATTERED RAIN/SNOW SHOWERS...THOUGH
SURFACE OBSERVATIONS SUGGEST SOME OF THIS IS NOT REACHING GROUND
YET. OVERALL...LOOKS LIKE TODAY WILL NOT BE A SIGNIFICANT IMPACT
DAY WITH TEMPERATURES STILL WARM ENOUGH TO PREVENT ANY SNOW OR MIX
FROM ACCUMULATING AT THE LOWER ELEVATIONS. THE HIGH COUNTRY SHOULD
STILL SEE A FEW INCHES OF SNOWFALL. LATE TODAY THOUGH THE COLDER
AIR WILL INVADE BEHIND THE INITIAL TROUGH PASSAGE. THERE ARE HINTS
OF FRONTOGENESIS FROM BILLINGS OCCURRING SOMEWHERE FROM BILLINGS
INTO THE FOOTHILLS. CROSS SECTIONS REALLY PILE ON THE UPSLOPE INTO
THE FOOTHILLS WHICH CONTINUES RIGHT THROUGH SATURDAY. THE WINTER
STORM WARNING FOR THE NORTH/NORTHEAST FACING SLOPES STILL LOOKS
GOOD. THE PRYORS REGION AND SOUTHERN BIG HORN COUNTY WILL BE UNDER
THE GUN TOO FOR UPSLOPE AND WE HAVE DECIDED TO ADD THEM TO THE
WARNING HIGHLIGHTS. I AM ALSO CONCERNED ABOUT FRONTOGENESIS AND
USPLOPE FROM THE EAST SIDE OF THE CRAZIES SOUTHEAST THROUGH BIG
TIMBER...COLUMBUS. THIS AREA COULD GET ADVISORY LEVEL SNOWFALL
OVERNIGHT INTO SATURDAY. I HAVE BUMPED UP POPS AND SNOW AMOUNTS
HERE BUT AM RELUCTANT TO ISSUE A HIGHLIGHT AT THIS TIME FOR THIS
AREA AS IT COULD BE A NARROW BAND THAT SETS UP CLOSER TO THE
FOOTHILLS /ALREADY COVERED WITH A WARNING/ OR EVEN FURTHER WEST.
IN ADDITION...CIPS ANALOGS ONLY HIT THE LOCATIONS WHERE WE
CURRENTLY HAVE HIGHLIGHTS. SO SEEMS PRUDENT TO ALLOW NEXT SHIFT TO
ANALYZE THE 12Z CYCLE RATHER THAN HANDCUFF OURSELVES WITH
ADDITIONAL HIGHLIGHTS. BILLINGS STILL LOOKS OUTSIDE OF ANY HEAVIER
SNOW WITH TWO INCHES A GOOD ESTIMATE FOR NOW. BT

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

EXTENDED PERIOD BEGINS SUNDAY WITH A BRANCH OF THE MAIN UPPER
LEVEL FLOW CUTTING ITSELF OFF OVER WESTERN NEVADA. AS A RESULT
THE FLOW OVER THE NORTHERN PLAINS WILL BE PREDOMINANTLY
NORTHERLY. BASED ON THAT ORIENTATION...OUR CWA WILL SEE ITS
COLDEST DAYTIME HIGH TEMPERATURES IN QUITE SOME TIME AS MODELS ARE
PROGGING VALUES ON THE ORDER OF -20C OVER CENTRAL AND EASTERN
MONTANA. EXPECT HIGH TEMPS ON SUNDAY IN THE TEENS AND 20S ACROSS
THE CWA.

THE ARCTIC AIR WILL MOVE EASTWARD BY MONDAY...AS TEMPERATURES WILL
REBOUND FAIRLY QUICKLY BY MIDDAY DUE TO DOWNSLOPING WINDS OFF
AREA MOUNTAIN RANGES. MODEL SPREAD GUIDANCE FOR SURFACE TEMP
VALUES ARE SOMEWHAT UNCERTAIN DUE TO THE POTENTIAL FOR STRONGER
WINDS...RESULTING IN THE MAIN IMPACT IN THE ENTIRE EXTENDED
PERIOD...AS GUSTS UP TO 30KTS CAN BE EXPECTED AS FAR EAST AS
BILLINGS.

AFTER A BRIEF WARMUP...TEMPS WILL TREND DOWN AGAIN ON
THURSDAY...AS ANOTHER PUSH OF COLDER AIR MAKES ITS WAY IN FROM THE
EAST. SINGER

&&

.AVIATION...

SCATTERED RAIN AND SNOW SHOWERS ALONG WITH MVFR CONDITIONS AT
TIMES CAN BE EXPECTED TODAY MAINLY ALONG AND WEST OF A ROUNDUP-
BILLINGS- SHERIDAN LINE. EAST OF THIS LINE...ISOLATED SHOWERS ARE
POSSIBLE WITH VFR CONDITIONS PREVAILING. SNOW WILL INCREASE DURING
THE AFTERNOON OVER THE MOUNTAINS ESPECIALLY THE
BEARTOOTH/ABSAROKAS AND ADJACENT FOOTHILLS WHERE MVFR TO IFR
CONDITIONS WILL PREVAIL. THE MOUNTAINS WILL BE OBSCURED THROUGHOUT
THE DAY. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 042 022/025 004/021 008/038 028/050 031/045 018/030
    5/W 67/S    20/B    01/N    11/N    23/W    32/J
LVM 039 023/028 901/021 003/039 025/051 031/046 023/035
    7/W 77/S    20/U    11/U    11/B    22/J    32/J
HDN 042 020/027 006/025 007/038 023/048 027/043 016/029
    5/W 56/S    20/B    01/U    11/B    23/W    32/J
MLS 039 015/019 903/018 006/038 024/043 023/034 009/024
    2/W 33/S    10/B    01/U    11/B    23/J    32/J
4BQ 042 018/024 901/019 002/035 022/045 025/040 012/027
    3/W 43/S    10/U    01/U    11/B    23/J    32/J
BHK 037 010/014 908/013 002/036 022/038 017/027 001/019
    4/W 62/S    10/B    01/N    11/B    23/J    21/B
SHR 040 019/023 000/016 901/032 020/046 025/042 016/027
    5/W 55/S    30/B    01/U    11/B    23/W    32/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST SUNDAY FOR
      ZONES 38-56-66-67.
WY...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST SUNDAY FOR ZONE
      98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 20, 4:08 AM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
408 AM MST FRI FEB 20 2015

MTZ028>042-056>058-063>068-WYZ098-099-201215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
408 AM MST FRI FEB 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINTRY WEATHER WILL RETURN TO THE REGION WITH SIGNIFICANT SNOW
OVER AND NEAR THE MOUNTAINS BY TONIGHT. PLEASE SEE THE LATEST
FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTRY WEATHER WILL CONTINUE INTO THE WEEKEND. PLEASE SEE YOUR
LOCAL FORECAST AND WEATHER BULLETINS FOR DETAILS AND UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
February 20, 1:00 PM MST to February 21, 1:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall amounts of 6-12 inches were common across the Red Lodge area with 12+ inches on Red Lodge Mountain.

Winter Storm, Beartooth Foothills

When
February 20, 1:00 PM MST to February 21, 1:00 PM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were reported across the area.

Winter Storm, Livingston Area

When
February 20, 10:00 PM MST to February 21, 12:00 PM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of 6-8 inches occurred across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554291, 554292, 554293.